While turmeric is best known as a spice used to flavor Indian and Asian cuisine, it can also be used as an herbal medicine, especially to treat upset stomach and other stomach complaints. Although turmeric is generally safe and rarely causes severe side effects, high doses of purified turmeric supplements may cause interactions with prescription medications, particularly blood-thinning drugs like warfarin. As with all health supplements, check with your doctor before taking turmeric supplements.
Video of the Day
The main component of turmeric is a compound called curcumin. Purified curcumin is known reduce the ability of platelets in blood to clump together, which is one of the crucial steps of blood-clotting, also known as coagulation, explains the Linus Pauling Institute at Oregon State University. This anticoagulant effect of curcumin could potentially increase the risk of excess bleeding from minor cuts and bruises.
The risk of excess bleeding from turmeric is greatly increased in people who are taking other anticoagulant medications. One of the most common anticoagulant medications is warfarin, which is commonly sold under the brand name Coumadin. Because turmeric and warfarin both reduce the ability of blood to form clots, taking both at the same time increases the risk of severe bruising and bleeding, warns MedlinePlus.
Turmeric supplements can also increase the risk of severe bleeding when taken at the same time as other blood-thinning medications. Other prescription medications with anticoagulant properties include clopidogrel, heparin, dalteparin, enoxaparin and diclofenac. Many over-the-counter medications also act as blood-thinners, such as ibuprofen, aspirin and naproxen.
The levels of turmeric found in curry or other foods are unlikely to interact with warfarin or cause excess bleeding. Only large doses of purified turmeric or curcumin in health supplements are likely to cause problems, explains MedlinePlus. Supplemental doses of turmeric and curcumin can fall in the range of 500 mg to 12 g per day. Always ask a health care practitioner before taking doses of this size.